Thiethylperazine-induced parkinsonism: In vivo demonstration of dopamine D2 receptors blockade

Chiara Briani, A. Cagnin, F. Chierichetti, M. Tiberio, L. Battistin, G. Pizzolato

Research output: Contribution to journalArticlepeer-review

Abstract

Thiethylperazine (Torecan®) is a piperazine phenothiazine employed to relieve vertigo. Its use may be associated with extrapyramidal side effects (dystonia, akathisia, tardive dyskinesia) (Sulkava, 1984), but parkinsonism has rarely been described. We describe a woman who, 1 month after the onset of thiethylperazine treatment, developed parkinsonism that disappeared 2 months after withdrawal of the drug. However, cerebral single-photon emission computed tomography (SPECT) with the dopamine (DA) D2 receptors ligand 123I-iodobenzamide (123I-IBZM) revealed a persistent reduced DA D2 receptors activity (by 45%) in the basal ganglia (BG), which may be clinically not effective.

Original languageEnglish
Pages (from-to)709-710
Number of pages2
JournalEuropean Journal of Neurology
Volume11
Issue number10
DOIs
Publication statusPublished - Oct 2004

Keywords

  • D receptors
  • Parkinsonism
  • SPECT
  • Thiethylperazine

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Fingerprint

Dive into the research topics of 'Thiethylperazine-induced parkinsonism: In vivo demonstration of dopamine D2 receptors blockade'. Together they form a unique fingerprint.

Cite this